Thunderstorm Wind, Monroe
- When
- August 20, 7:15 PM EST
- Where
- Monroe County, Tellico Plains
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.367, -84.300
Three trees reported down by highway department.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three trees reported down by highway department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 2:30 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED AUG 20 2003
THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT WED AUG 20 2003
STILL EXPECT THE POSSIBILITY FOR SOME ISOLATED TO SCATTERED SHOWERS
TO DEVELOP...MAINLY OVER THE SOUTHERN PORTIONS OF THE FORECAST AREA.
WILL MAINTAIN SLIGHT CHANCE EVENING POPS ACROSS THE SOUTHERN THIRD
OF THE FORECAST AREA.
FOR THURSDAY...MODELS SHOW HIGH CONTINUING TO DOMINATE THE WEATHER
MID-LEVEL CAP WILL CONTINUE TO LIMIT DEVELOPMENT...BUT FEEL AREA
TERRAIN WILL ALLOW WIDELY/SCATTERED THUNDERSTORMS TO DEVELOP. SOME
OF THE STORMS WILL MOVE INTO THE VALLEY LATE IN THE DAY. WILL
MAINTAIN BEST POPS ACROSS CHA AREA WITH GENERALLY DRY FORECAST FOR
TRI. FEEL PERSISTENCE IS BEST TEMPERATURE FORECAST.
EXTENDED...LOW LEVEL MOISTURE AND WEAK INSTABILITY WILL KEEP AT
LEAST A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE AREA
THROUGH FRIDAY. HOWEVER...THE BEST CHANCE OF CONVECTIVE DEVELOPMENT
WILL BE EARLY SATURDAY AS THE TAIL END OF A COOL FRONT TRACKS
ACROSS THE AREA. A RIDGE OF HIGH PRESSURE BUILDS IN BEHIND THE FRONT
SO FOR DRY CONDITIONS THROUGH THE REMAINDER OF THE TIME FRAME.
HW/MJB
CHA 72 92 71 90 / 30 40 40 30
TYS 71 90 69 88 / 20 30 30 30
TRI 66 88 66 86 / 10 30 30 30
OQT 71 90 69 88 / 20 30 30 30
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
*********************************************************************
MID-MORNING FORECAST DISCUSSION
1040 AM EDT WED AUG 20 2003
RIDGE CONTINUES TO DOMINATE THE WEATHER PATTERN. SCATTERED SHOWERS
POSSIBLE THIS AFTERNOON MAINLY IN THE SOUTHERN PORTIONS OF THE
FORECAST AREA. CURRENT FORECAST APPEARS ON TRACK SO NO CHANGES
PLANNED.
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT WED AUG 20 2003
LITTLE CHANGE TO CURRENT FORECAST. WENT A DEGREE OR SO WARMER
THROUGH FRIDAY AND ALSO UPPED POPS FOR FRIDAY.
WEAKENING MID/UPR RIDGE MOVES EAST N OF AREA TODAY AND THURSDAY.
LAYER DRY ABOVE 700MB. CAP OVER AREA BEGINNING TO BREAK DOWN. MODELS
DISAGREE SOMEWHAT ON WEAK LOW LLVL FLOW AND QPF SOLUTIONS. BOUNDARY
ALONG SW TIP OF CWA WILL GRADUALLY WORK ITS WAY NORTHWARD BRINGING
RISING DPS AND MAINLY DIURNAL POP CHCS ALONG THE WAY. INVERTED
TROUGHING FROM SW AND PREFRONTAL SHORTWAVE FROM NW MOVE INTO AREA ON
FRIDAY WHICH SHOULD AID IN AFTN/EVE CONVECTION THEN. FRONT MOVES
INTO AREA ON SATURDAY...PCPN MAY NEED TO BE BUMPED UP BY LATER SHIFT
FOR THIS FEATURE.
CHA BB 091/071 089/070 089 17334
BBBBB 069/085 065/084 063/085 065/083 068 44322111111
TYS AB 089/070 089/069 088 17223
BBBBB 067/084 063/083 062/084 063/082 066 34322111111
TRI AB 087/065 087/065 087 17113
BBBBB 064/082 061/082 059/083 060/081 063 33322111111
OQT AB 090/070 090/069 088 17223
BBBBB 067/084 063/083 062/084 063/082 066 34322111111=
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EDT TUE AUG 19 2003
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONT GENERALLY
ALONG THE SOUTHERN TN BORDER...WITH AN ISOLATED TSTORM LINGERING
ACROSS CHATTANOOGA. THINK THAT THIS TSTORM SHOULD BE THE LAST OF THIS
EVENINGS CONVECTION...AS THE SUN SETS.
WILL PLAN TO UPDATE TO REMOVE MENTION OF EVENING TSTORMS ACROSS THE
SOUTHERN ZONES...AND TO MENTION MOSTLY CLEAR SKIES IN ALL ZONES FOR
THE REST OF THE NIGHT. EVERYTHING ELSE LOOKS TO BE ON TRACK.
DMG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT TUE AUG 19 2003
IN THE SHORT-TERM...RADAR SHOWS ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ACROSS THE SOUTHERN PLATEAU...SOUTHERN
TENNESSEE VALLEY AND EXTREME SOUTHWEST NORTH CAROLINA. WEAK BOUNDARY
REMAINS ACROSS EXTREME NORTH GEORGIA TO WEST-MID TENNESSEE. AIRMASS
NEAR THE BOUNDARY IS QUITE UNSTABLE WITH LIFTED INDICES APPROACHING
-6 AND CAPES AROUND 2500 J/KG. HOWEVER...LIMITING FACTOR CONTINUES
TO BE FAIRLY STRONG CAP.
WILL MAINTAIN SLIGHT CHANCE EVENING POPS ACROSS THE SOUTHERN THIRD OF
THE FORECAST AREA. PATCHY FOG IS ALSO ANTICIPATED.
FOR WEDNESDAY...MODELS SHOW DEEPER MOISTURE MOVING SLOWLY NORTHWARD
ACROSS THE REGION ALLOWING AFTERNOON/EVENING CAPES TO INCREASE. MID-
LEVEL CAP WILL CONTINUE TO LIMIT DEVELOPMENT...BUT FEEL AREA TERRAIN
WILL ALLOW WIDELY/SCATTERED THUNDERSTORMS TO DEVELOP. SOME OF THE
STORMS WILL MOVE INTO THE VALLEY LATE IN THE DAY. WILL MAINTAIN BEST
POPS ACROSS CHA AREA WITH GENERALLY DRY FORECAST FOR TRI. FEEL
PERSISTENCE IS BEST TEMPERATURE FORECAST.
LONGER TERM...GENERALLY A PERSISTENCE FORECAST IN THE OFFING AS
UPPER RIDGE REMAINS CENTERED JUST NORTH OF THE OHIO RIVER VALLEY.
EXPECT PRECIP COVERAGE TO BE SIMILAR TO WEDNESDAY WITH THE EXCEPTION
OF PERHAPS SOMEWHAT BETTER COVERAGE IN THE NORTHERN ZONES. UPPER
LEVELS REMAIN QUITE DRY AND CAP REMAINS IN PLACE...SO ANTICIPATE
THAT ANY CONVECTION THAT DEVELOPS WILL CONTINUE TO BE SCATTERED IN
NATURE. GUIDANCE TEMPS ARE IN GENERAL AGREEMENT AND APPEAR
REASONABLE.
EXTENDED (DAYS 4-7)...MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO
ADVERTISE A SOMEWHAT MORE PROGRESSIVE UPPER AIR PATTERN THAT
EVENTUALLY DEAMPLIFIES TO A MORE OR LESS ZONAL FLOW BY THE END OF
THE PERIOD. THE ECMWF IS SLIGHTLY FASTER WITH THIS PROCESS THAN THE
GFS OR CANADIAN GEM. TROUGH/SURFACE BOUNDARY APPROACHES THE FORECAST
AREA BY LATE FRIDAY. THIS APPEARS TO BE THE BEST CHANCE FOR
ORGANIZED PRECIP THROUGH THE PERIOD. MODELS/ENSEMBLES SUGGEST MUCH
DRIER AIR WILL SUCCEED THIS FEATURE. ANTICIPATE BENIGN WEATHER WITH
NEAR CLIMO TEMPS FOR THE BALANCE OF THE EXTENDED PERIOD.
PRELIMINARY NUMBERS FOLLOW:
CHA 71 90 70 88 / 20 30 30 40
TYS 69 89 69 87 / 10 20 20 30
TRI 63 87 65 86 / 10 10 10 30
OQT 69 89 69 88 / 10 20 20 30
DH/LCMNCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... (THURSDAY THROUGH TUESDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378381.